Approximating the Rectilinear Crossing Number

  • Jacob Fox
  • János Pach
  • Andrew SukEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9801)


A straight-line drawing of a graph G is a mapping which assigns to each vertex a point in the plane and to each edge a straight-line segment connecting the corresponding two points. The rectilinear crossing number of a graph \(G, \text {cr}(G)\), is the minimum number of pairs of crossing edges in any straight-line drawing of G. Determining or estimating \(\overline{\mathrm{cr}}(G)\) appears to be a difficult problem, and deciding if \(\overline{\mathrm{cr}}(G)\le k\) is known to be NP-hard. In fact, the asymptotic behavior of \(\overline{\mathrm{cr}}(K_n)\) is still unknown.

In this paper, we present a deterministic \(n^{2+o(1)}\)-time algorithm that finds a straight-line drawing of any n-vertex graph G with \(\overline{\mathrm{cr}}(G) + o(n^4)\) pairs of crossing edges. Together with the well-known Crossing Lemma due to Ajtai et al. and Leighton, this result implies that for any dense n-vertex graph G, one can efficiently find a straight-line drawing of G with \((1 + o(1))\overline{\mathrm{cr}}(G)\) pairs of crossing edges.


  1. 1.
    Ábrego, B.M., Cetina, M., Fernández-Merchant, S., Leaños, J., Salazar, G.: On \((\le k)\)-edges, crossings, and halving lines of geometric drawings of \(K_n\). Discret. Comput. Geom. 48, 192–215 (2012)CrossRefzbMATHGoogle Scholar
  2. 2.
    Ábrego, B., Fernández-Merchant, S., Salazar, G.: The rectilinear crossing number of \(K_n\): closing in (or are we?). Thirty Essays on Geometric Graph Theory, pp. 5–18. Springer, Heidelberg (2012)Google Scholar
  3. 3.
    Aichholzer, O., Aurenhammer, F., Krasser, H.: Enumerating order types for small point sets with applications. Order 19, 265–281 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Aichholzer, O., Krasser, H.: Abstract order type extension and new results on the rectilinear crossing number. Comput. Geom. 36, 2–15 (2007). Special Issue on the 21st European Workshop on Computational GeometryMathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Ajtai, M., Chvátal, V., Newborn, M., Szemerédi, E.: Crossing-free subgraphs. In: Theory and practice of combinatorics, North Holland Mathematics Studies, vol. 60, pp. 9–12 (1982)Google Scholar
  6. 6.
    Arora, S., Rao, S., Vazirani, U.: Expander flows, geometric embeddings and graph partitioning. J. ACM 56, 37 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Basu, S., Pollack, R., Roy, M.-F.: On the combinatorial and algebraic complexity of quantifier elimination. J. ACM 43, 1002–1045 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bienstock, D.: Some provably hard crossing number problems. Discret. Comput. Geom. 6, 443–459 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bienstock, D., Dean, N.: Bounds for rectilinear crossing numbers. J. Graph Theory 17, 333–348 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Björner, A., Las Vergnas, M., Sturmfels, B., White, N., Ziegler, G.: Oriented Matroids. Cambridge University Press, Cambridge (1993)zbMATHGoogle Scholar
  11. 11.
    Borgs, C., Chayes, J.T., Lovász, L., Sós, V.T., Vesztergombi, K.: Convergent sequences of dense graphs I: subgraph frequencies, metric properties and testing. Adv. Math. 219, 1801–1851 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Chung, F.R.K., Graham, R.L., Wilson, R.M.: Quasi-random graphs. Combinatorica 9, 345–362 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Conlon, D., Fox, J.: Bounds for graph regularity and removal lemmas. Geom. Funct. Anal. 22, 1191–1256 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Chuzhoy, J.: An algorithm for the graph crossing number problem. In: Proceedings of the 43rd annual ACM Symposium on Theory of Computing, pp. 303–312 (2011)Google Scholar
  15. 15.
    Dellamonica, D., Kalyanasundaram, S., Martin, D., Rödl, V., Shapira, A.: An optimal algorithm for finding Frieze-Kannan regular partitions. Comb. Probab. Comput. 24, 407–437 (2015)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Even, G., Guha, S., Schieber, B.: Improved approximations of crossings in graph drawings and VLSI layout areas. SIAM J. Comput. 32, 231–252 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Faila-Monroy, R., López, J.: Computational search of small point sets with small rectilinear crossing number. J. Graph Algorithms Appl. 18, 393–399 (2014)CrossRefzbMATHGoogle Scholar
  18. 18.
    Fáry, I.: On straight line representation of planar graphs. Acta Univ. Szeged. Sect. Math. 11, 229–233 (1948)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Fox, J., Lovász, L.M.: A tight lower bound for Szemerédi’s regularity lemma (preprint)Google Scholar
  20. 20.
    Fox, J., Pach, J., Suk, A.: Density, regularity theorems for semi-algebraic hypergraphs. In: Proceedings of the 26th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2115). San Diego, pp. 1517–1530 (2015)Google Scholar
  21. 21.
    Frieze, A., Kannan, R.: Quick approximation to matrices and applications. Combinatorica 19, 175–220 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Goodman, J.E., Pollack, R.: Allowable sequences and order types in discrete and computational geometry. In: Pach, J. (ed.) New Trends in Discrete and Computational Geometry. Algorithms and Combinatorics, vol. 10, pp. 103–134. Springer, Heidelberg (1993)CrossRefGoogle Scholar
  23. 23.
    Goodman, J.E., Pollack, R.: Multidimensional sorting. SIAM J. Comput. 12, 484–507 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Gowers, W.T.: Lower bounds of tower type for Szemerédi’s uniformity lemma. Geom. Funct. Anal. 7, 322–337 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Hopcroft, J., Tarjan, R.: Efficient planarity testing. J. ACM 21, 549–568 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Kawarabayashi, K., Reed, B.: Computing crossing number in linear time. In: Proceedings of the Thirty-Ninth Annual ACM Symposium on Theory of Computing (STOC 2007), pp. 382–390. ACM, New York (2007)Google Scholar
  27. 27.
    Leighton, F.T.: Complexity Issues in VLSI. Foundations of Computing Series. MIT Press, Cambridge (1983)Google Scholar
  28. 28.
    Leighton, F.T., Rao, S.: Multicommodity max-flow min-cut theorems and their use in designing approximation algorithms. J. ACM 46, 787–832 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Lovász, L.: Large Networks and Graph Limits. American Mathematical Society Colloquium Publications, vol. 60. American Mathematical Society, Providence (2012)zbMATHGoogle Scholar
  30. 30.
    Pach, J., Székely, L., Tóth, C.D., Tóth, G.: Note on \(k\)-planar crossing numbers (manuscript)Google Scholar
  31. 31.
    Pach, J., Tóth, G.: Thirteen problems on crossing numbers. Geombinatorics 9, 195–207 (2000)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Schaefer, M.: Complexity of some geometric and topological problems. In: Eppstein, D., Gansner, E.R. (eds.) GD 2009. LNCS, vol. 5849, pp. 334–344. Springer, Heidelberg (2010). doi: 10.1007/978-3-642-11805-0_32 CrossRefGoogle Scholar
  33. 33.
    Schaefer, M.: The graph crossing number, its variants: a survey, Electron. J. Combin. DS21, 100 (2014)Google Scholar
  34. 34.
    Scheinerman, E., Wilf, H.S.: The rectilinear crossing number of a complete graph and Sylvester’s "four point" problem of geometric probability. Am. Math. Mon. 101, 939–943 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Moshkovitz, G., Shapira, A.: A short proof of Gowers’ lower bound for the regularity lemma (preprint)Google Scholar
  36. 36.
    Spencer, J., Tóth, G.: Crossing numbers of random graphs. Random Struct. Algorithms 21, 347–358 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Sylvester, J.J.: Question 1491. The Educational Times, London (1864)Google Scholar
  38. 38.
    Sylvester, J.J.: Rep. Br. Assoc. 35, 8–9 (1865)Google Scholar
  39. 39.
    Szemerédi, E.: Regular partitions of graphs. In: Problèmes combinatoires et théorie des graphes (Colloq. Internat. CNRS, Univ. Orsay), vol. 260, pp. 399–401. CNRS, Paris (1978)Google Scholar
  40. 40.
    Vrt’o, I.: Crossing numbers bibliography.

Copyright information

© Springer International Publishing AG 2016

Authors and Affiliations

  1. 1.Stanford UniversityStanfordUSA
  2. 2.EPFL, Lausanne, Switzerland and Courant InstituteNewyorkUSA
  3. 3.University of Illinois at ChicagoChicagoUSA

Personalised recommendations